Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 384, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2018, 2:22 AM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 2:22 AM CDT (07:22 UTC)
- Expired
- Sep 1, 2018, 2:42 AM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 8 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2960 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826 WUUS53 KDDC 010722 SVRDDC KSC057-069-083-010815- /O.NEW.KDDC.SV.W.0384.180901T0722Z-180901T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 222 AM CDT SAT SEP 1 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Central Ford County in southwestern Kansas... South central Hodgeman County in southwestern Kansas... East central Gray County in southwestern Kansas... * Until 315 AM CDT. * At 220 AM CDT, a severe thunderstorm was located 4 miles northeast of Ensign, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dodge City, Jetmore, Spearville, Ensign, Howell, Wright, Windhorst and Ft. Dodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957 TIME...MOT...LOC 0720Z 230DEG 37KT 3771 10020 HAIL...<.75IN WIND...60MPH $$ FINCH
2 follow-up statements
170 WWUS53 KDDC 010734 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 234 AM CDT SAT SEP 1 2018 KSC057-069-083-010815- /O.CON.KDDC.SV.W.0384.000000T0000Z-180901T0815Z/ Ford KS-Hodgeman KS-Gray KS- 234 AM CDT SAT SEP 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR CENTRAL FORD...SOUTH CENTRAL HODGEMAN AND EAST CENTRAL GRAY COUNTIES... At 234 AM CDT, a severe thunderstorm was located very near Dodge City, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Dodge City, Jetmore, Spearville, Ensign, Howell, Wright, Windhorst and Ft. Dodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957 TIME...MOT...LOC 0734Z 242DEG 46KT 3776 10000 HAIL...<.75IN WIND...60MPH $$ FINCH
634
WWUS53 KDDC 010742
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
242 AM CDT SAT SEP 1 2018
KSC057-069-083-010752-
/O.CAN.KDDC.SV.W.0384.000000T0000Z-180901T0815Z/
Ford KS-Hodgeman KS-Gray KS-
242 AM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD...SOUTH CENTRAL
HODGEMAN AND EAST CENTRAL GRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3751 10019 3772 10033 3811 9991 3775 9957
TIME...MOT...LOC 0740Z 230DEG 37KT 3781 9992
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:37 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 1, 12:37 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1237 AM CDT Sat Sep 1 2018 ...Updated Aviation Discussion ... .SHORT TERM...(This evening through Saturday) Issued at 216 PM CDT Fri Aug 31 2018 Warm, downslope air flowing into southwest Kansas under mostly clear skies has caused many locations today to reach in the upper 90s to 100 degrees this afternoon. Luckily, this will be the hottest day of the extended forecast. Thunderstorm chances increase this afternoon, especially along the Colorado/Kansas border where low level convergence has set up along a surface boundary stretching along far Southwest Kansas into south-central Nebraska. While the atmosphere is capped with 700mb temperatures of 14-16C this afternoon, a shortwave ejecting out of Colorado will aid in providing lift this afternoon. Storms that form this afternoon will have the chance of becoming severe as they move into Southwest Kansas along an instability axis. Strong to severe wind and quarter size hail are the biggest threats with these storms. Storms will increase in coverage this evening with aid from a 40-50 knot low level jet overnight. Storm activity this evening and tonight should generally affect areas northwest of Highway 56. While tonight's thunderstorm coverage isn't as impressive as the rest of the weekend, it does mark the beginning of a wet pattern for Southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 216 PM CDT Fri Aug 31 2018 Troughing in the western CONUS and ridging in the east will allow southwest flow over western Kansas for the extended period. The high pressure that sets up over the Appellations will cause Gulf moisture to continuously flow into western Kansas. Numerous shortwaves embedded in the southwest flow will provide chances for rain each day of the long term. For Saturday, a surface boundary will set up along southwest Kansas through northern Kansas, which will be a trigger for storm development in the afternoon and evening. Instability looks modest, and therefore severe weather can't be ruled out during peak heating. A bigger concern may be heavy rain and training storms as precipitable water values increase. Sunday has a similar set up for heavy rain. With thunderstorms expected each day, heavy rain and flooding will be a concern that will have to be watched. As for temperatures, Saturday will reach the upper 80s/lower 90s. Starting on Sunday, each day looks to stay in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1233 AM CDT Sat Sep 1 2018 Radar over the past hour indicated ongoing convection over southwest Kansas as of 05z Saturday was weakening. Models also indicate a weakening trend but do continue with some widely scattered storms ongoing over much the same area for a least the next 4 to 6 hours. Will therefore continue will an extended period of VCTS at all TAF sites through early Saturday morning. Outside these storms the winds overnight will be south to southeast at 10 knots or less. BUFR soundings indicating VFR conditions tonight. A brief break in the scattered precipitation will occur between 12z and 18z Saturday but as another upper level wave approaches the chance for thunderstorms will return to western Kansas Saturday afternoon and Saturday night. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 68 88 / 40 30 30 30 GCK 69 88 64 87 / 60 30 60 30 EHA 65 89 64 87 / 60 30 70 20 LBL 69 92 67 88 / 40 30 60 30 HYS 71 89 68 85 / 60 30 60 40 P28 75 96 73 90 / 20 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Burgert
Hazardous weather outlook, Aug 31, 4:02 AM CDT, 22 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 402 AM CDT Fri Aug 31 2018 KSZ030-031-043>046-061>066-074>081-084>090-010915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated thunderstorm or two will be possible this early this morning across north central Kansas and east of highway 281. Should thunderstorms develop early this morning they will be capable of producing hail up to the size of quarters and wind gusts in excess of 50 mph. A better chance for strong to severe thunderstorms will occur late this afternoon and early tonight. Wind gusts of 60 mph and quarter size hail will be the main hazards from these storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms each day from Saturday through Thursday. Thunderstorms Saturday and Sunday may be severe with hail larger than quarters and wind gusts of 60 mph. Heavy rainfall can also be expected over the weekend. Periods of heavy rainfall Saturday and Sunday may cause some localized flooding. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7 pm west of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 31, 10:12 PM CDT, 4 hours 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 1012 PM CDT FRI AUG 31 2018 KSZ030-010345- Trego KS- 1012 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 1045 PM CDT... At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Voda, moving northeast at 55 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Collyer and Voda. LAT...LON 3896 10011 3902 10015 3913 10015 3913 9968 TIME...MOT...LOC 0311Z 240DEG 49KT 3908 10007 TATRO
Local storm report, Aug 31, 10:43 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN ULYSSES 37.58N 101.36W
08/31/2018 M1.28 INCH GRANT KS MESONET
MESONET STATION ULYSL, ULYSSES.
&&
GTLocal storm report, Aug 31, 10:56 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
08/31/2018 M50 MPH MORTON KS MESONET
MESONET STATION C8810, 4 WNW ELKHART.
&&
RBLocal storm report, Aug 31, 11:02 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 3 SSE LAKIN 37.89N 101.24W
08/31/2018 M50 MPH KEARNY KS MESONET
MESONET SITE LKUK1.
&&
GTSpecial weather statement, Aug 31, 11:18 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1118 PM CDT FRI AUG 31 2018
KSZ046-065-010500-
Rush KS-Pawnee KS-
1118 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PAWNEE...CENTRAL
RUSH AND SOUTHEASTERN ELLIS COUNTIES UNTIL MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Nekoma, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
La Crosse, Otis, Bison, Rush Center, Timken, Nekoma and Shaffer.
LAT...LON 3867 9903 3847 9903 3823 9952 3843 9958
3870 9904
TIME...MOT...LOC 0418Z 231DEG 43KT 3835 9946
TATROSpecial weather statement, Sep 1, 2:08 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
208 AM CDT SAT SEP 1 2018
KSZ064-077-078-087-010815-
Gray KS-Hodgeman KS-Meade KS-Ford KS-
208 AM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...SOUTHWESTERN
HODGEMAN...NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 315 AM
CDT...
At 207 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dodge City, Spearville, Ensign, Howell, Wright, The Haggard Elev and
Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3744 10033 3766 10045 3810 10003 3796 9972
3764 9984
TIME...MOT...LOC 0707Z 236DEG 33KT 3762 10033
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:05 PM CDT | Areal Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 31, 8:17 PM CDT | Special Weather Statement | DDC | Scott | 58 min |
| Aug 31, 8:41 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
| Aug 31, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 28 min |
| Aug 31, 10:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 31, 11:18 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| Sep 1, 2:08 AM CDT | Special Weather Statement | DDC | Ford | 67 min |
| Sep 1, 3:29 AM CDT | Special Weather Statement | DDC | Meade | 61 min |
| Sep 1, 7:23 AM CDT | Special Weather Statement | DDC | Ford | 37 min |
| Sep 1, 3:49 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Sep 1, 4:27 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Sep 1, 4:30 PM CDT | Special Weather Statement | DDC | Trego | 60 min |
| Sep 1, 4:40 PM CDT | Special Weather Statement | DDC | Ellis | 65 min |
| Sep 1, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Sep 1, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 41 min |
| Sep 1, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Sep 1, 5:59 PM CDT | Special Weather Statement | DDC | Ellis, Ness | 61 min |
| Sep 1, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Sep 1, 6:46 PM CDT | Special Weather Statement | DDC | Rush | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.